If I Have A Penicillin Allergy Does That Mean I Will Be Allergic to Other Antibiotics?
16
October

By Adem Lewis / in , , , , , , , , , , , , , , , /


Up to 10 percent of people report being allergic
to penicillin or the penicillin class of antibiotics, making it the most commonly reported drug
allergy. If you are allergic to penicillin, it’s recommended to avoid medicines in the
same antibiotic class such as amoxicillin and ampicillin. Certain antibiotics that should
be used with caution in penicillin allergic patients include drugs in the cephalosporin
class such as cephalexin (Keflex). Cephalosporins have a low rate of causing an allergic reaction
in people who are allergic to penicillin, but their use should still be monitored in
these people. Remember, just because you show allergic symptoms after taking penicillin
doesn’t mean that you will react to related drugs, such as amoxicillin, but it increases
the chances that you might. Also, just because you had a reaction to penicillin (or any other
drug) at one point doesn’t mean you will have the same reaction later on.
The best decision is to always watch for signs of an allergic reaction such as a rash, hives,
or trouble breathing. Make sure to contact your doctor if you have signs of an allergic
reaction and seek medical care if you have difficulty breathing. Always let your pharmacist
and doctor know if you have a penicillin allergy.


One thought on “If I Have A Penicillin Allergy Does That Mean I Will Be Allergic to Other Antibiotics?

Leave a Reply

Your email address will not be published. Required fields are marked *